Medindia

X

Warning on Avastin Updated

by Medindia Content Team on  September 27, 2006 at 2:30 PM Drug News   - G J E 4
Warning on Avastin Updated
A new label change has been proposed by the FDA for the anti-angiogenic colorectal-cancer drug Avastin (bevacizumab) to include rare cases of a reversible posterior leukoencephalopathy syndrome in its warning.
Advertisement

Genentech, which markets Avastin said that the brain-capillary leak syndrome has been reported or confirmed in less than 0.1% of the estimated 60,000 cancer patients treated with Avastin.

Advertisement
The Adverse Reactions and Dosage and Administration sections of the Avastin label have been updated to include the warning about reversible posterior leukoencephalopathy as well as nasal septum perforation.

Genentech reported seven cases of nasal septum perforation reported in post market surveillance.

Reversible posterior leukoencephalopathy syndrome is also associated with fluid retention, hypertension and the cytotoxic effects of the immunosuppressive drugs on the vascular endothelium.

J. Leonard Lichtenfeld, M.D., deputy medical director of the American Cancer Society in Atlanta, said this not the first time that the anti-angiogenic agent has been linked with bleeding problems. He noted, for example, the perforated colon has been reported in Avastin colorectal cancer studies.

Dr. Lichtenfeld said, "This is exactly the reason that post marketing surveillance is so important for all drugs and especially for chemotherapy drugs."

According to him Avastin is "typically is given to patients with advanced disease and aggressive tumors," a patient population that is compromised by disease and thus at higher risk for side-effects.

Genetech letter's to the clinicians said that reversible posterior leukoencephalopathy usually presents with "headache, seizure, visual disturbance, and altered mental function, and is characterized by reversibility upon control of hypertension or other instigating factors," with onset of symptoms reported to occur within 16 hours to one year of initiation of Avastin treatment.

Magnetic resonance imaging studies are needed to confirm diagnosis.

Patients who develop symptoms of reversible posterior leukoencephalopathy should discontinue Avastin and initiate hypertension treatment, if necessary.

Genetech also says that symptoms "usually resolve or improve within days, although some patients have experienced ongoing neurologic sequelae." It is still unknown however whether Avastin can safely be reinitiated in patients who developed reversible posterior leukoencephalopathy syndrome.



Source: Medindia
NLA
Advertisement

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

Advertisement
View All